zbMATH — the first resource for mathematics

A new mean ergodic theorem for tori and recurrences. (English) Zbl 07277635
Summary: Let \(X\) be a finite-dimensional connected compact abelian group equipped with the normalized Haar measure \(\mu\). We obtain the following mean ergodic theorem over ‘thin’ phase sets. Fix \(k\geq 1\) and, for every \(n\geq 1\), let \(A_n\) be a subset of \(\mathbb{Z}^k\cap [-n,n]^k\). Assume that \((A_n)_{n\geq 1}\) has \(\omega (1/n)\) density in the sense that \(\lim_{n\rightarrow\infty}(|A_n|/n^{k-1})=\infty\). Let \(T_1,\dots,T_k\) be ergodic automorphisms of \(X\). We have \[ \frac{1}{|A_n|}\mathop{\sum}_{(n_1,\dots ,n_k)\in A_n}f_1(T_1^{n_1}(x))\cdots f_k(T_k^{n_k}(x))\stackrel{L_\mu^2}{\longrightarrow }\int f_1\,d\mu\cdots \int f_k\,d\mu, \] for any \(f_1,\dots ,f_k\in L_\mu^{\infty}\). When the \(T_i\) are ergodic epimorphisms, the same conclusion holds under the further assumption that \(A_n\) is a subset of \([0,n]^k\) for every \(n\). The density assumption on the \(A_i\) is necessary. Immediate applications include certain Poincaré style recurrence results.
37A30 Ergodic theorems, spectral theory, Markov operators
37A05 Dynamical aspects of measure-preserving transformations
37A44 Relations between ergodic theory and number theory
37A46 Relations between ergodic theory and harmonic analysis
11D45 Counting solutions of Diophantine equations
Full Text: DOI
[1] Bergelson, V. and Gorodnik, A.. Weakly mixing group actions: a brief survey and an example. Modern Dynamical Systems and Applications. Cambridge University Press, Cambridge, 2004, pp. 3-25. · Zbl 1161.37006
[2] Bergelson, V. and Gorodnik, A.. Ergodicity and mixing of noncommuting epimorphisms. Proc. Lond. Math. Soc. (3)95 (2007), 329-359. · Zbl 1127.37007
[3] Evertse, J.-H., Schlickewei, H. P. and Schmidt, W. M.. Linear equations in variables which lie in a multiplicative group. Ann. of Math. (2)155 (2002), 807-836. · Zbl 1026.11038
[4] Einsiedler, M. and Ward, T.. Ergodic Theory with a View Towards Number Theory. Springer, London, 2011. · Zbl 1206.37001
[5] Furstenberg, H.. Recurrence in Ergodic Theory and Combinatorial Number Theory. Princeton University Press, Princeton, NJ, 1981. · Zbl 0459.28023
[6] Ghioca, D. and Nguyen, K. D.. The orbit intersection problem for linear spaces and semiabelian varieties. Math. Res. Lett.24 (2017), 1263-1283. · Zbl 1393.37114
[7] Schlickewei, H. P.. S-unit equations over number fields. Invent. Math.102 (1990), 95-107. · Zbl 0711.11017
[8] Schlickewei, H. P.. Multiplicities of recurrence sequences. Acta Math.176 (1996), 171-243. · Zbl 0880.11016
[9] Schmidt, K.. Dynamical Systems of Algebraic Origin. Birkhäuser, Basel, 1995. · Zbl 0833.28001
[10] Schmidt, K. and Ward, T.. Mixing automorphisms of compact groups and a theorem of Schlickewei. Invent. Math.111 (1993), 69-76. · Zbl 0824.28012
[11] Schmidt, W.. The zero multiplicity of linear recurrence sequences. Acta Math.182 (1999), 243-282. · Zbl 0974.11013
[12] Schmidt, W. M.. Linear Recurrence Sequences, Diophantine Approximation (Cetraro, Italy, 2000). Springer, Berlin, 2003, pp. 171-247. · Zbl 1034.11011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.